Nebraska, 2021

Hail and Damaging Winds in Nebraska, August 5, 2021

August 5, 2021 · NWS LBF · 5 events in 4 counties and zones

Isolated cluster of severe storms developed along the South Dakota/Nebraska border and moved southeast across portions of north central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated cluster of severe storms developed along the South Dakota/Nebraska border and moved southeast across portions of north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 5, 2:04 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 5, 2:04 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
304 PM CDT Thu Aug 5 2021

.SHORT TERM...(This evening through Friday night)
Issued at 303 PM CDT Thu Aug 5 2021

Strong capping is keeping our weather quiet with hazy sunshine across
central and western Nebraska. However, a rogue shower or isolated
thunderstorm may sneak in from up around the Black Hills early tonight,
though not enough instability remaining at that point to fuel any
meaningful convection.

Friday will primarily feature fire weather concerns as surging
temperatures create low relative humidity values, and a deeply mixed
boundary layer allows efficient downward monentum transfer to create
some gusty conditions for the afternoon. Have issued a Fire Weather
Watch where minimum RH values and gusty winds overlap best toward the
Colorado border with an adjacent SPS for enhanced fire potential.

By late Friday, a vigorous upper trof will approach from the west with
a good amount of forcing and deformation to boost updrafts despite
limited instability. Deeply mixed boundary layer will yield significant
DCAPE values and create a damaging wind threat for any isolated storms
that form late in the day tomorrow into tomorrow evening, mainly toward
the panhandle. Do not expect any meaningful widespread precipitation
with convection through tomorrow night.

.LONG TERM...(Saturday through Thursday)
Issued at 303 PM CDT Thu Aug 5 2021

A sharp trof will help push a weak front throug the region late
Saturday. Shear parameters will be more favorable for organized
convection but instability appears to be somewhat limited with better
instability off to our east. Appears to be enough overlap of parameters
in the east to support robust updrafts and a potential severe threat.
From Valentine and Broken Bow eastward, looks like enough CAPE in the
hail growth zone to support isolated large hail and DCAPE values will
support an isolated damaging wind threat into Saturday evening.

Thereafter, ensemble guidance continues to be in good agreement in
showing a persistent ridge in the west while a series of trofs help
reestablish a mean trof over the eastern US. This will keep above
normal temperatures across Nebraska through the middle of next week.
The best signal for widespread rainfall lies off to our southeast so
rainfall looks quite spotty with a chance for scattreed/widely
scattered thunderstorms each day from Tuesday onward.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 102 PM CDT Thu Aug 5 2021

VFR conditions are expected the lingering smoke aloft not
expected to produce any impacts at the surface. Skies will remain
partly to mostly clear with bases above 15k feet AGL. Will need to
watch for potential of LLWS this evening at both terminals however
confidence was too low to include at this time.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
for NEZ210.

&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...NMJ
Hazardous weather outlook, Aug 5, 2:51 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
351 PM CDT Thu Aug 5 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-062100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
351 PM CDT Thu Aug 5 2021 /251 PM MDT Thu Aug 5 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible this evening for  far
northwest Nebraska near the Pine Ridge into portions of the
Sandhills. The threat of severe weather is low.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A Fire Weather Watch has been issued for portions of southwest
Nebraska on Friday. Please refer to this product for more details.

The combination of hot temperatures, dry air, and breezy winds
will lead to elevated to critical fire weather conditions. Any
fire start may spread rapidly and become difficult to contain.
Additional fire weather concerns also exist Sunday and Monday.

Thunderstorm chances return Friday and Saturday evening. A few
storms may be strong to briefly severe each night with the main
concerns being hail and strong winds. Additional thunderstorm
chances exist Tuesday and Wednesday but the threat for severe
weather for these days remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 5, 2:23 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
323 PM CDT Thu Aug 5 2021

NEZ004-022-035-056-057-059-060900-
Sheridan-Garden-Arthur-Deuel-Keith-Lincoln-
Including the cities of Gordon, Rushville, Oshkosh, Lewellen,
Arthur, Chappell, Big Springs, Ogallala, Paxton, and North Platte
323 PM CDT Thu Aug 5 2021 /223 PM MDT Thu Aug 5 2021/

...Enhanced Fire Danger Tomorrow...

A combination of high temperatures, low relative humidity, and
gusty wind will create conditions that favor rapid fire growth
Friday afternoon.

Do not plan any outdoor burning Friday afternoon and be very
careful disposing of hot materials. Do not park a vehicle over
tall grass.
Special weather statement, Aug 5, 3:02 PM CST, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
402 PM CDT Thu Aug 5 2021

NEZ005-006-008-052130-
Brown NE-Eastern Cherry NE-Keya Paha NE-
402 PM CDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of northeastern Cherry,
northwestern Brown and west central Keya Paha Counties through 430 PM
CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Littleburg, or 12 miles northeast of Valentine, moving southeast at
25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Norden, Sparks and Smith Falls State Park.

This includes Highway 12 between mile markers 9 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4287 10004 4276 10029 4300 10049 4300 10018
TIME...MOT...LOC 2101Z 325DEG 23KT 4299 10035

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sporer
Special weather statement, Aug 5, 3:11 PM CST, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
411 PM CDT Thu Aug 5 2021

NEZ038-052200-
Custer NE-
411 PM CDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of southeastern Custer
County through 500 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Miller, or 27 miles northwest of Kearney, moving south
at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Block Hill Basin and Intersection of Highway 183 and Cumro Road.

This includes Highway 183 between mile markers 73 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 9947 4108 9948 4114 9925 4107 9920
      4105 9921
TIME...MOT...LOC 2111Z 339DEG 9KT 4105 9934

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Sporer

The radar

The North Platte radar (KLNX), 103 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
August 5, 3:25 PM CST
Where
Cherry County, 6.22 mi S of Sparks
Measured
1 in hail
Reported by
Public
Coordinates
42.860, -100.270

Hail, Keya Paha

When
August 5, 4:15 PM CST
Where
Keya Paha County, 7.62 mi ESE of Springview
Measured
1.75 in hail
Reported by
Public
Coordinates
42.780, -99.590

Thunderstorm Wind, Keya Paha

When
August 5, 4:15 PM CST
Where
Keya Paha County, 4.28 mi ESE of Springview
Measured
70 kt (81 mph) estimated gust
Property damage
$3.0 million
Reported by
Law Enforcement
Coordinates
42.800, -99.650

Wind gust were estimated at 80 mph by public. Reports of several trees uprooted. A camper was rolled and a grain bin was damaged. Estimated a half mile of power poles snapped, power lost.

Thunderstorm Wind, Brown

When
August 5, 4:45 PM CST
Where
Brown County, 18.66 mi S of Johnstown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.300, -100.060

Estimated 60 mph winds 19 miles south of Johnstown.

Hail, Holt

When
August 5, 5:03 PM CST
Where
Holt County, 1.23 mi SW of Stuart
Measured
1 in hail
Reported by
Public
Coordinates
42.590, -99.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976251, 976252, 978597, 976257, 976255.